Itchiness post Thyroidectomy

I had a near total thyroidectomy on Oct. 27 for papillary cancer. I bounced back from surgery pretty quickly and felt almost like my old self within a little over a week, but I feel like I'm stuck there. I have 1 parathyroid left and the jury is still out on its viability. I'm on calcium/D and Calcitriol and Levoxyl. For several days, I have had a hive-like rash on the back of one thigh and more recently, random itchy welts (about the size of mosquito bites) have been showing up elsewhere, including near the incision and inside of my upper arm. I also feel milder general itchiness almost all over - my back, soles of my feet, between fingers - almost a crawly feeling. Any thoughts?

Report post

7 replies. Join the discussion

It sounds like an allergic reaction to one of the drugs. What type of calcium supplement are you taking? I find if I take TUMs fruit flavored, I get bad diarrhea, I am assuming from the dyes they use, but they can cause hives, too.

Also, the first month I was on Synthroid, I had an allergic reaction to the natural hair dye I use (which is indigo and henna and never gave me issues prior). In addition, I had other strange itchy spots that would come and go for the first month or two. I haven't had trouble since with that, just a constant struggle with low calcium that seems to be worsening. If you are able, try a small dose of Benadryl (if the doctor o.k.'s it) to see if the rash diminishes.

Are you lactose intolerant? The fillers in thyroid medicine are often dairy-based and can cause reactions. The acacia is also a know allergen. I wish you the best and a speedy recovery.

Report post

Wow! Your allergic reaction to hair dye couldn't have been pleasant, although very interesting that it never happened til you started Synthroid...

I'm not lactose intolerant but I do have several allergies to drugs - mostly antibiotics - so I probably have some sensitivity or other going on. I'm hoping it is not the Levoxyl, since I am headed for a long relationship with it! ;-) Maybe my strange itchy spots are like yours and will go away just like they came...mysteriously! Thank you for the info and for the good wishes. All the best to you too!

Report post

Hi lucky find
I was reading your post about the whole welts and all
I had welts, and then i had nodules, i was not sure if these were related, of course my endo. said no they are not related and that i am just allergic to something i used or ate! very strange! but I have i get my thyroid out on the 4th, very scared that maybe i might be allergic to the synthroid, what if you are what do they do then. omg! i never thought of that one.

Report post

Hi Lucky-find,

On Dec 15th I also had a near total thyroidectomy for papillary cancer, one lymph node was also removed. The surgery went fine, but I ended up back in the hospital for 4 days because my calcium levels were really low. Now I am scheduled for a radioactive iodine in two weeks, then scans to make sure all is gone. Oddly, before the surgery I had very oily skin and hair, now it is very dry and itchy, my face and nose is always itchy. I am now taking the same meds you first took, but I guess in the future it will be more specific to my needs. My question to you is what kind of treatment did you have and did the itching stop?
Hope this finds you doing well..............aznative
p.s. we have a rat terrier that looks like the picture you have posted.

Report post

Hi Libra,

Good luck tomorrow! I want you to know that my surgery went really well and my scar is healing beautifully too! Other than the caclium issues, I'm doing quite well and headed for RAI on 1/19.

I am still taking Levoxyl, and the hives are gone, so who knows? Doesn't seem to be the Levoxyl - I suppose it could have been related to something they gave me for pain or even an antibiotic, but it didn't start till right after surgery and lasted about 4 weeks! I am allergic to quite a few meds, so it's hard to say. I'm just glad it's gone!

I hope your itchies go away and very best of luck!!!

:-)

Report post

Hello Aznative,

I hope you were able to enjoy your holidays so soon after surgery!Funny that you have a rat terrier like mine! How old and how big? "Rudy" is the one who inadvertantly found my cancer! She's about 14 pounds and when she greets me so excitedly every evening when I get home from work, I always pick her up and hold her for a few minutes. She calms right down. Well, one night she wriggled when I put her down and she poked me in the neck. The next day, my neck was swollen, sending me to the doctor, who didn't like what she felt and sent me for an ultrasound - where they found 4 nodules, two of them cancerous, but what caused the swelling was a cyst that the dog had poked. That cyst was temporary - it doesn't even exist anymore and if it hadn't been there for the dog to poke, I don't think i would be diagnosed still! Anyway - hence the "Lucky-find" handle!

All that being said - In addition to all the meds involved during surgery, being hypo does also cause dry skin. My face was itchy after surgery too. I remember thinking it was a sensation that was not familiar - an itchy face. My regular doctor gave me triamcinilone and that seemed to calm down the actual hives. And maybe it just took a while for the surgery meds to leave my system. My RAI is also in two weeks. And still dealing w/hypoparathyroid and hypocalcemia. I hear the parathyroid can kick back in months later, so I'm holding out hope that one little bugger will wake up and start working!

Good luck w/your RAI! Are you having thyrogen shots?

Report post

Good morning Lucky-find,

The past few days I have been very fatigued. I just want to sit and stare at a spot on the wall. I'm trying to accept it, go with the flow, knowing it won't be forever. Our Rat Terrier is a male named Rusty, he also weighs around 15 pounds. We think he was around two years old when we got him and we have had him 5 years. You asked me if I was taking thyrogen shots, no I am not, I haven't even heard mention of them by my doc's. I am taking Liotyronine and Calcitriol and tums and zoloft. Which I have been told will change after the RAI is done and waiting to see if the para thyroid left will kick in and start working. I also have a bone marrow disorder that has caused peripherial neuropathy. My bad days are bad, my good days are a relief.
aznative

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders